Hail, Delaware
- When
- April 1, 8:20 PM EST to 8:22 PM EST
- Where
- Delaware County, 0.7 mi ESE of Muncie
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.178, -85.387
On the evening of April 1, two small supercells developed north of Indianapolis in the vicinity of a frontal boundary. The storms moved quickly southeast, across the northern and eastern portions of the Indianapolis metro area, as well as Hancock, Decatur, Rush and Shelby counties, producing large hail up to the size of ping pong balls throughout.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
On the evening of April 1, two small supercells developed north of Indianapolis in the vicinity of a frontal boundary. The storms moved quickly southeast, across the northern and eastern portions of the Indianapolis metro area, as well as Hancock, Decatur, Rush and Shelby counties, producing large hail up to the size of ping pong balls throughout.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 1, 8:07 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 907 PM EDT SUN APR 1 2012 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... A FRONTAL SYSTEM IS EXPECTED TO MEANDER ACROSS THE LOCAL AREA THROUGH TUESDAY NIGHT. THE FRONT WILL GET A SHOVE FARTHER SOUTH TOWARDS THE MIDDLE OF THE WEEK AS A LOW PRESSURE ZONE MOVES THROUGH THE TENNESSEE VALLEY. IN THE WAKE OF THIS LOW...HIGH PRESSURE IS EXPECTED TO MOVE INTO THE AREA THROUGH THE END OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY APPROACH THE AREA FROM THE WEST LATE NEXT WEEKEND. && .NEAR TERM /OVERNIGHT/... ISOLATED CONVECTION HAS FINALLY FIRED ALONG THE FRONTAL BOUNDARY AND IN THE VICINITY OF A WEAK UPPER LEVEL VORT ACROSS THE NORTHERN FORECAST AREA. IN ABSENCE OF MORE SIGNIFICANT BL SHEAR...STORMS ARE PULSING IN INTENSITY BUT REMAINING BELOW SEVERE LEVELS. THE REMNANTS OF THE CAPPING INVERSION AND AVAILABLE CONVECTIVE INHIBITION ARE LIKELY HELPING TO LIMIT CONVECTIVE INTENSITY AND COVERAGE. HAVE READJUSTED POPS FOR THE REMAINDER OF THE EVENING TO FOCUS 30 POPS ACROSS EASTERN SECTIONS OF THE FORECAST AREA WHERE CURRENT CONVECTION LIKELY TO IMPACT. THESE STORMS WILL MOVE SOUTHEAST AT 20-25KTS AND SHOULD BE OUT OF THE EASTERN COUNTIES AROUND OR SHORTLY AFTER MIDNIGHT. WHILE STORMS WILL BE CAPABLE OF SMALL HAIL AND HEAVY RAINFALL...OVERALL SEVERE THREAT LOOKS GREATLY DIMINISHED FOR THE EVENING WITH PRESENCE OF THE REMNANT CAP STILL IN PLACE. HAVE REMOVED POPS FROM WESTERN COUNTIES WHERE ATMOSPHERE IS LESS FAVORABLE FOR CONVECTIVE DEVELOPMENT. FRONTAL BOUNDARY WILL CONTINUE TO DROP SOUTH OVERNIGHT OT NEAR THE OHIO RIVER BY DAYBREAK. ONCE THE UPPER LEVEL VORT MOVES AWAY TO THE EAST AFTER MIDNIGHT HOWEVER...NOT EXPECTING ANY ADDITIONAL CONVECTIVE DEVELOPMENT WITH LITTLE APPRECIABLE FORCING LEFT. TWEAKED TEMPS UP A DEGREE AND BUMPED UP CLOUD COVERAGE JUST A BIT OVERNIGHT AS WELL. MAY SEE LOCALIZED PATCHY FOG DEVELOP TOWARDS DAYBREAK WITH LEFTOVER LOW LEVEL MOISTURE PRESENT. ZONE AND GRID UPDATES OUT. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... MODEL DATA SUGGEST UPPER RIDGING SHOULD HOLD ACROSS THE OHIO VALLEY INTO THE MIDDLE OF THE WEEK...ALTHOUGH THE RIDGE MAY TEMPORARY FLATTEN AT TIMES BY DISTURBANCES COMING OUT OF THE NORTHWEST AND BY AN UPPER LOW THAT IS EXPECTED TO SLOWLY MOVE INTO THE PLAINS BY THE MIDDLE OF NEXT WEEK. COLD FRONT THAT WILL BE DROPPING SOUTH THROUGH THE AREA TONIGHT IS EXPECTED TO STALL OUT OVER OR NEAR THE SOUTHWEST ZONES ON MONDAY. DON/T REALLY SEE MUCH IN THE WAY OF UPPER SUPPORT FOR PRECIPITATION ON MONDAY...HOWEVER THE MODELS DO SUGGEST AN INSTABILITY AXIS NEAR THE FRONTAL ZONE. WILL GO WITH SMALL CHANCE POPS OVER THE SOUTHWEST ZONES FOR MONDAY AFTERNOON. WARM ADVECTION EXPECTED TO DEVELOP MONDAY NIGHT AHEAD OF AN APPROACHING SURFACE LOW PRESSURE ZONE. LIFT FROM THE WARM ADVECTION COUPLED WITH STEEP MID LEVEL LAPSE RATE MAY RESULT IN SOME CONVECTION. WILL GO WITH CHANCE POPS ALL AREAS MONDAY NIGHT. WILL CONTINUE WITH CHANCE POPS ON TUESDAY AND TUESDAY NIGHT AS SURFACE LOW AND TRAILING COLD FRONT MOVE THROUGH. THERE ARE SOME DIFFERENCES IN THE MODELS WITH RESPECT TO HOW FAR FRONT GETS SHOVED TO THE SOUTH BY WEDNESDAY...BUT THE MAJORITY OF THE ENSEMBLE DATA SUGGEST PRECIPITATION CHANCES BY WEDNESDAY ARE DIMINISHING...ESPECIALLY IN THE NORTH. WILL BEGIN TAKING THE POPS OUT OF THE FORECAST IN THE NORTH FOR NOW...AND LEAVE THEM GOING IN THE SOUTH. PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS GUIDANCE UNTIL TUESDAY...WHERE THE GUIDANCE LOOKS TOO WARM. WILL NUDGE DOWN THE HIGHS TUESDAY AND THE LOWS TUESDAY NIGHT SEVERAL DEGREES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEDNESDAY NIGHT AND THURSDAY A FRONTAL SYSTEM ASSOCIATED WITH AN UPPER LEVEL CUTOFF LOW WILL MOVE EAST FROM THE PLAINS AND BRING CHANCES FOR THUNDERSTORMS TO THE AREA. IT LOOKS LIKE THE FRONT WILL REMAIN SOUTH OF THE AREA SO WILL KEEP HIGHEST CHANCES IN THE SOUTH AND TAPER LOWER TO THE NORTH. SOME DISAGREEMENT BETWEEN THE ECMWF AND GFS ON THE HANDLING OF THE UPPER LOW WITH THE GFS BRINGING IT FURTHER NORTH AND ACROSS THE AREA AND THE ECM MOVING IT THROUGH THE SOUTHEASTERN US. ECM HAS THE BACKING OF THE ENSEMBLES AND THUS PREFER TO LEAN TOWARD IT/S SOLUTION FOR THURSDAY NIGHT AND FRIDAY AND THUS WILL GO DRY THOSE DAYS. RIDGING BUILDS IN AND DRY WEATHER UNTIL ANOTHER FRONTAL SYSTEM HEADS THROUGH THE NORTHERN GREAT LAKES AT THE END OF THE WEEKEND. TEMPERATURES IN THE 60S FOR HIGHS AND UPPER 30S TO 40S FOR LOWS FROM THE INITIALIZATION LOOK GOOD. && .AVIATION /DISCUSSION FOR 020000Z TAFS/... SCATTERED TSRA EARLY MAY PROVIDE BRIEF MVFR OR BELOW DURING THE EVENING...THEN MVFR CONDITIONS EXPECTED AT MOST SITES OVERNIGHT. VFR WILL RETURN FOR MUCH OF THE DAY MONDAY. CURRENT CONVECTIVE PARAMETERS AND MODEL FORECASTS INDICATE ONLY SCATTERED CONVECTION POSSIBLE ACROSS CENTRAL INDIANA THROUGH 04-06Z OR SO. WILL WATCH RADAR TRENDS...BUT FOR NOW ONLY PLAN TO INCLUDE A CB MENTION. OF COURSE ANY SITE THAT DOES ENCOUNTER A TSRA COULD SEE MVFR OR BELOW FOR A BRIEF PERIOD. AS A COLD FRONT SETTLES SOUTH ACROSS THE SITES TONIGHT...COOLER AIR WILL MOVE IN ON NORTHEAST WINDS. THIS SHOULD SET THE STAGE FOR SOME MVFR FOG AT MOST SITES. WITH A NORTHEAST WIND KIND MAY MISS OUT ON THE FOG. MODELS SHOW THE WORST FOG ACROSS KHUF/KBMG...WHERE SOME STRATUS MAY ALSO FORM. HEATING/MIXING ON MONDAY SHOULD BREAK UP ANY CEILINGS AND FOG LEAVING BEHIND VFR CONDITIONS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...RYAN SHORT TERM...JAS LONG TERM....CP AVIATION...50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 849 PM EDT SUN APR 1 2012 INZ021-030-031-037>042-047>049-055>057-064-065-072-021000- CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE- RANDOLPH-MARION-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-BARTHOLOMEW- DECATUR-JENNINGS- 849 PM EDT SUN APR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS THIS EVENING. HAZARDS: MAIN THREATS WILL BE HAIL AND LIGHTNING. ADDITIONAL THREATS INCLUDE GUSTY WINDS AND BRIEF HEAVY RAINFALL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING...MAINLY NORTHEAST OF INDIANAPOLIS. TIMING: THROUGH 1 AM. DISCUSSION: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A FRONTAL BOUNDARY SAGS SOUTH ACROSS THE REGION. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT AS THE FRONT DROPS TO NEAR THE OHIO RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED STRONG STORM CANNOT BE RULED OUT. BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY THUNDERSTORM THAT DEVELOPS. DISCUSSION: A PERSISTENT FRONTAL BOUNDARY IN THE REGION MAY SPARK THUNDERSTORMS AT TIMES THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-036-043>046-051>054-060>063-067>071-021000- WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM- HENDRICKS-VIGO-CLAY-OWEN-MORGAN-SULLIVAN-GREENE-MONROE-BROWN-KNOX- DAVIESS-MARTIN-LAWRENCE-JACKSON- 849 PM EDT SUN APR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HAZARDS: NONE. TIMING: NONE. DISCUSSION: A FRONTAL BOUNDARY WILL SAG ACROSS THE REGION TONIGHT...WITH SCATTERED THUNDERSTORMS THIS EVENING TO THE NORTH AND EAST OF INDIANAPOLIS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED STRONG STORM CANNOT BE RULED OUT. BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY THUNDERSTORM THAT DEVELOPS. DISCUSSION: A PERSISTENT FRONTAL BOUNDARY IN THE REGION MAY SPARK THUNDERSTORMS AT TIMES THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
25 hail. Local standard time, as filed.
One and a half inch hail fell near the Hamilton and Madison County lines.
Quarter-sized hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370538, 370539, 370541, 370542, 370544, 370545, 370546, 370547, 370548, 370549, 370550, 370551, 370552, 370559, 370553, 370554, 370555, 370556, 370557, 370558, 370561, 370563, 370564, 370565, 370566.